What is the cause of my congnitive impairment, loss of intellect and memory?

Patient

Q: I haven't been feeling myself at all for about eight months. I have lost a lot of my memory, have a hard time retaining new information, struggle to think at all, I feel like the world around me isn't real, I find it really difficult to move off the couch, I don't feel any emotions other than sadness and occasional anger, I've lost all interests, my intellect has greatly diminished, I find it hard to relate to others and can not seem to connect with anyone. I have recently sought out a councilor but can't put into words what I have been going through. This started after a four month hospitalisation for psychosis and which psychiatrists diagnosed as 'mania,part of bipolar affective disorder 1'. I can not remember much of that hospitalisation. I am wondering what caused my decline in cognitive ability. Was it large amounts of of antipsychotics, benzodiazepines and mood stabilisers from the four moth hospital stay or was it unbearable amounts of stress for the duration of the psychotic/manic episode?

Doctor

A:   All your complaints, especially memory loss or difficulty in retaining memory is associated with depression component of bipolar disorder. Moreover few of the drugs you consume are associated with sedation and rarely implicate in memory loss. Detailed counseling along with regular medication to control the moods along with behavioural therapy might be helpful a lot in your condition. Consult your psychiatrist for further evaluation.

Related Q&A

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews